Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 34, NWS Shreveport, LA

November 16, 2003Shelby County, Texas; De Soto Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Nov 16, 2003, 7:16 AM CST for Shelby County, Texas; De Soto Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2003, 7:16 AM CST (13:16 UTC)
Expired
Nov 16, 2003, 11:15 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties De Soto Parish, LA, Shelby County, TX

The radar

The Shreveport radar (KSHV), 60 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 161326
FFWSHV
LAC031-TXC419-161715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
716 AM CST SUN NOV 16 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
  DE SOTO PARISH IN NORTHWEST LOUISIANA

* UNTIL 1115 AM CST

* AT 716 AM CST...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR       
  INDICATED VERY HEAVY RAIN 10 MILES WEST OF CENTER TEXAS... MOVING
  NORTHEAST AT 20 MPH. CENTER TEXAS REPORTED OVER 7 INCHES OF RAIN
  OVERNIGHT. ANOTHER AREA HEAVY RAINFALL WILL BE MOVING INTO DE SOTO 
  PARISH LOUISIANA SOUTH OF KEACHI AND NORTH OF MANSFIELD...WHERE    
  RADAR ESTIMATES OF OVER 5 INCHES OCCURRED OVERNIGHT. THE ADDITIONAL
  HEAVY RAINFALL WILL PRODUCE FLOODING. 

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  5 MILES NORTHWEST OF CENTER AT 735 AM CST
  5 MILES SOUTHEAST OF TENAHA AT 745 AM CST
  4 MILES SOUTHWEST OF KEACHI AT 740 AM CST
  KEACHI AT 750 AM CST

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
  DE SOTO PARISH IN NORTHWEST LOUISIANA
UNTIL 1115 AM CST.

LAT...LON 3195 9448 3167 9436 3165 9386 3187 9389
          3189 9346 3228 9364 3217 9403 3197 9403

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 4:00 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Nov 16, 4:00 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 AM CST SUN NOV 16 2003

.DISCUSSION...

EARLY THIS MORNING A FRONTAL SYSTEM EXTENDED FROM NORTHEAST TEXAS
ACROSS EXTREME SE OK AND SW AR AND INTO W TN. A SURFACE RIDGE OF
HIGH PRESSURE EXTENDED FROM THE EASTERN SEABOARD ACROSS THE GULF
OF MEXICO WHILE LOW PRESSURE WAS SITUATED IN MEXICO AND PARTS
OF W TX...AND ALONG THE BOUNDARY IN E AR AND W TN. A WARM...MOIST
AND UNSTABLE AIRMASS OVER THE FOUR STATE REGION SOUTH OF THE BOUNDARY
ALONG UPPER DISTURBANCES MOVING THROUGH THE WESTERLY FLOW ALOFT
HAS BEEN PRODUCING SHOWERS AND THUNDERSTORMS FROM E TX
ACROSS N LA...S AR AND INTO BORDERING SECTIONS OF MS.

THE FRONTAL BOUNDARY WILL BE MOVING NORTH DURING THE DAY TODAY
WITH THE SHOWERS AND THUNDERSTORMS CONTINUING ALONG AND MAINLY
SOUTH OF INTERSTATE 20. RIDGING ALOFT AND DEEPENING TROUGH TO THE
WEST WILL CONTINUE TO SUPPLY THE FOUR STATE REGION WITH A
SUPPLY OF WARM AND UNSTABLE AIR THROUGH MONDAY. THERE SHOULD BE A
BREAK IN THE CHANCE FOR SHOWERS AND THUNDERSTORMS OVERNIGHT
TONIGHT WITH CHANCES INCREASING ON MONDAY AND INTO EARLY
TUESDAY...AS THE TROUGH TO THE WEST SWINGS EAST ACROSS THE CENTRAL
AND SOUTHERN U.S.  BY MONDAY AFTERNOON A BAND OF SHOWERS AND
THUNDERSTORMS WILL MOVING ACROSS THE WESTERN AND CENTRAL SECTIONS OF
THE FOUR STATE REGION AND SPREADING OVER THE EASTERN SECTIONS
DURING THE AFTERNOON AND EVENING. AS THE UPPER TROUGH MOVES THROUGH
MONDAY NIGHT...THE SURFACE COLD FRONT WILL CONTINUE TO PRODUCE
SHOWERS AND THUNDERSTORMS FROM SE AR INTO DEEP EAST TX TOWARD
DAYBREAK TUESDAY. BY MID MORNING TUESDAY THE FRONT WILL BE EAST OF
THE FORECAST AREA WITH DRIER AIR ENDING RAINFALL AND RETURNING HIGH
PRESSURE THAT WILL LAST THROUGH LATE WEEK. THERE MAY BE SEVERE
THUNDERSTORMS ASSOCIATED WITH THE SYSTEM ON MONDAY AND MONDAY
NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  66  75  58 /  50  40  70  70
MLU  74  64  76  59 /  80  40  70  70
TXK  74  64  72  57 /  20  50  70  70
TYR  76  66  75  58 /  50  40  70  50
LFK  77  68  77  59 /  80  30  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, Nov 16, 6:00 AM CST, 1 hour 16 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST SUN NOV 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
AT TIMES FROM DEEP EAST TEXAS...ACROSS WEST CENTRAL...AND NORTH
CENTRAL LOUISIANA...DURING THE DAY TODAY...AND INTO THE EVENING.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
STRONG TO SEVERE THUNDERSTORMS WILL OCCUR OVER THE REGION MONDAY AND
MONDAY NIGHT...DUE TO A VERY MOIST AND UNSTABLE ATMOSPHERE...
ALONG WITH THE APPROACH OF A COLD FRONT ON THE SURFACE...AND
DISTURBANCES ALOFT. SHOWERS AND THUNDERSTORMS WILL MOST LIKELY END
ON TUESDAY AS THE STRONG SYSTEM ALOFT MOVES THE FRONTAL BOUNDARY
EAST AND AWAY FROM THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 1:29 AM CSTFlash Flood WarningSHVDe Soto4 hr

Nearby

Flash Flood Warnings in Texas, 2003Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.